Wildfire, Cody Foothills
- When
- August 14, 6:44 AM MST to August 19, 11:00 PM MST
- Where
- Cody Foothills forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The Sleep Ranch fire started on August 14th to the east of Meeteetsee and grew to over 20,000 acres by August 16th. The fire was 90 percent contained by August 19th, burning a total of almost 21,000 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Sleep Ranch fire started on August 14th to the east of Meeteetsee and grew to over 20,000 acres by August 16th. The fire was 90 percent contained by August 19th, burning a total of almost 21,000 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 14, 3:02 AM MST, 3 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 402 AM MDT Thu Aug 14 2025 .KEY MESSAGES... - Elevated to critical fire weather today due to the combination of gusty winds, low relative humidities (RH), and widespread shower/thunderstorm chances. Red Flag Warnings are in effect. - Like yesterday, showers and thunderstorms are possible across the area today. The main hazards are lightning and gusty outflow winds 40+ mph. - Increasing moisture brings daily rain chances through the weekend, with the highest chances over southwest Wyoming. - Drier and warmer weather next week. && .DISCUSSION... Issued at 146 AM MDT Thu Aug 14 2025 Though the specific details are a little different, today's overall forecast looks very similar to yesterday's. Synoptically, the upper- level ridge shifts a bit eastwards today, centered out around the Texas Panhandle. This has two major impacts. The first is that the pressure gradient remains fairly tight as a trough to the west moves over Wyoming more. The other is that additional monsoonal moisture is allowed to move up the western side of the ridge. The focus for today remains on fire weather concerns. Yesterday was an active day, with gusty winds (40+ mph) and frequent lightning. Today looks like a very similar day. As moisture moves in from the southwest, showers and storms begin to develop by late morning, expanding over the area through the afternoon and evening. Like yesterday, hi-res models have widespread showers/storms over the area, though each models differs in exact details (timing/location). Therefore, have broadly given the chances for showers/storms at any given location at least a 15 percent chance for at least a few hours this afternoon. Any storm will be capable of 40+ mph outflow gusts, with the HRRR suggesting stronger storms 50+ mph. Red Flag Warnings are in effect for much of the western and southern areas through this evening, where dry fuels, gusty winds, low relative humidities (RH), and thunderstorm chances best coincide. Showers will likely linger a bit past midnight Thursday night, mainly for southwest Wyoming. Monsoonal moisture keeps rain chances going for Friday. There is some concern for elevated fire weather conditions. RHs improve slightly, but not significantly. Afternoon winds also increase across western and southern Wyoming. Given the dry fuels and borderline RHs, this may be another day with critical fire weather. Confidence is a bit too low to expand the current highlights at this time. The upper pattern changes little through the weekend, with daily rain chances and seasonal, to a bit above seasonal, temperatures. Long range models continue to depict the ridge shifting back west, over Wyoming, for next week, which would favor a return to drier and warmer weather. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 400 AM MDT Thu Aug 14 2025 Light winds and FEW to SCT high clouds continue through much of the morning. Widespread showers and isolated thunderstorms return by around 20Z to 22Z Thursday afternoon. Gusty outflow winds of 30 to 40kts will again be the primary concern with any showers and storms. Shower and thunderstorm coverage will start to wane around 02Z for most terminals, but similarly to last night, lingering activity could continue through the end of the period. KJAC and KCOD will see the least likely chances (20 to 30%) for showers and storms, with most likely chances (30 to 50%) at KCPR, and across southwest WY terminals (KBPI, KPNA, and KRKS). Shower and thunderstorm activity and outflow winds should diminish by 06Z Friday with light winds and FEW to SCT high clouds prevailing overnight. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 146 AM MDT Thu Aug 14 2025 Elevated to critical fire weather today. Today's forecast is very similar to yesterday's. RHs will generally be around 25 percent or less for all areas, with most lower elevation locations around 15 percent or less. West-southwest winds increase for the afternoon, with frequent gusts around or above 25 mph along and west of the Continental Divide. Shower and thunderstorm chances return late morning, continuing through late this evening. Any storms will be capable of producing outflow gusts 40+ mph, with the stronger storms gusting 50+ mph. Frequent lightning is also expected, with the chance of wetting rain near zero for most locations. Red Flag Warnings are in effect for western and southern Wyoming. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ140- 277>280-286-288-289-300-414>416. && DISCUSSION...Wittmann AVIATION...Hensley FIRE WEATHER...Wittmann
Hazardous Weather Outlook National Weather Service Riverton WY 149 AM MDT Thu Aug 14 2025 WYZ001>020-022>030-151300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 149 AM MDT Thu Aug 14 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Critical fire weather conditions occur across most of western and southern Wyoming due to low relative humidity, above normal temperatures, and gusty west wind. Please see Red Flag Warnings for details. Isolated to scattered showers and thunderstorms will be capable of producing gusty outflow wind of 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Sunday...A chance of afternoon and evening thunderstorms each day, with Friday looking to have the greatest coverage. Gusty outflow wind will again be the primary hazard. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292326.